RE: peripheral neuropathy, start treatment?
Mar 19, 2003
Dear Doctor Young,
Thank you for taking the time to answer my question.
Hope you dont mind a quick follow up.
Is there any way to determine if my neuropathy is actually being caused by the HIV virus? My Doctor doesnt think that it is, and has been giving me vitamin b-12 supplements. The neuropathy has since gotten a little worse. I now get some tingling in the bottoms of my feet. Also, according to my last blood work, my VL has shot up to 200,000 from just 35,000 in just four months.
One other thing.., in the last few months my acne (a life long problem for me) has gotten much worse. Could there be any relationship to the increased VL? Would it be alright for me to give Accutane a try?
Sorry for all the questions.
I have just started experiencing symptoms of peripheral neuropathy (tingling in left pinky and ring finger). Does this indicate I should begin HAART?
My CD4+ is 385, VL 35,000.
When using HAART, can I expect the peripheral neuropathy to go away or is this permanent?
Thank you for your advice.
Thanks for your question.
In general, early or mild symptoms of peripheral neuropathy often respond to HAART. Later or more severe PN is much more difficult to treat. It is important in this statement to avoid certain medications whose use are associated with a greater risk of drug-induced (rather than virus-induced) PN-- these include didanosine (Videx) and stavudine (Zerit). -BY<<
Response from Dr. Young
It's difficult to determine the cause sometimes, though there is a usual list of suspects, like B-12 or folate deficiency.
The fact that your viral load has gone from 35K to 200K also might be sufficient cause to at least consider starting therapy, since (if reproducible) a change in viral load like this can often signal the beginning of a decline in CD4s. Additionally, we've seen persons who have rebound viremia who have simultaneously had worsening in their peripheral neuropathy-- consistent with your situation.
As for the acne-- again could be related to your viremia and somewhat worsened immune status- some of my patients have had improvements in acne with the start of HAART. Accutane must be given with close medical monitoring, since there is the potential for some toxicity; but in general should be safe to use.
Good luck, and let us know how things go. -BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can You Get Hiv From A Doctor Not Wearing Gloves?
- When Shingles Scab Up Are They Still Contagious?
- What To Do When Prescriptions Do Not Work For Bacterial Vaginosis?
- What If You Have Sex One Week Before A Herpes Outbreak?
- What Happens If Shingles Are Not Treated With Medicine?
- Syphilis And Shingles
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.